Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 41, NWS Detroit, MI

August 11, 2017Macomb County, Oakland County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 11, 2017, 2:12 PM EDT for Macomb County, Oakland County, Michigan. It was in force for 78 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2017, 2:12 PM EDT (18:12 UTC)
Expired
Aug 11, 2017, 3:30 PM EDT
In force
78 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Macomb County, MI, Oakland County, MI

The radar

The Detroit radar (KDTX), 30 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 2:20 PM EDTHAIL 0.883 Sse Clarkston, MIREPORT OF NICKEL SIZED HAIL
Aug 11, 2:20 PM EDTHAIL 0.883 Sw Clarkston, MINICKEL SIZE HAIL REPORTED AT WHITE LAKE OFFICE.
Aug 11, 2:23 PM EDTHAIL 0.755 S Clarkston, MIPENNY SIZE HAIL REPORTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

817 
WUUS53 KDTX 111812
SVRDTX
MIC099-125-111930-
/O.NEW.KDTX.SV.W.0041.170811T1812Z-170811T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Detroit/Pontiac MI
212 PM EDT FRI AUG 11 2017

The National Weather Service in Detroit/Pontiac has issued a

* Severe Thunderstorm Warning for...
  Oakland County in southeastern Michigan...
  Macomb County in southeastern Michigan...

* Until 330 PM EDT

* At 211 PM EDT, severe thunderstorms were located along a line
  extending from near Rochester to 6 miles north of Milford, moving
  east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Severe thunderstorms will be near, 
  Romeo and Clarkston around 230 PM EDT. 
  Pontiac around 250 PM EDT. 
  Richmond around 305 PM EDT. 
  New Baltimore around 310 PM EDT. 
  Troy around 315 PM EDT. 
  Rochester around 320 PM EDT. 
  Sterling Heights, Clinton and Macomb Township around 330 PM EDT. 

Other locations impacted by these severe thunderstorms include Mount
Clemens, New Baltimore, Holly, Oxford, Milford, Pontiac, Romeo, Troy,
Richmond and Armada.

People attending Milford Memories should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4251 8309 4259 8368 4279 8368 4289 8316
      4289 8274 4273 8273 4266 8271
TIME...MOT...LOC 1811Z 271DEG 18KT 4277 8313 4268 8355 

HAIL...1.00IN
WIND...60MPH
 
$$

RBP
4 follow-up statements
656 
WWUS53 KDTX 111833
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
233 PM EDT FRI AUG 11 2017

MIC099-125-111930-
/O.CON.KDTX.SV.W.0041.000000T0000Z-170811T1930Z/
Oakland MI-Macomb MI-
233 PM EDT FRI AUG 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHEASTERN OAKLAND AND MACOMB COUNTIES...

At 232 PM EDT, severe thunderstorms were located along a line
extending from near Romeo to near Pontiac, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

These severe storms will be near...
  Armada around 245 PM EDT. 
  Troy around 255 PM EDT. 
  Richmond and Rochester around 300 PM EDT. 
  New Baltimore around 305 PM EDT. 
  Sterling Heights and Clinton around 315 PM EDT. 
  Macomb Township around 320 PM EDT. 
  Mount Clemens around 325 PM EDT. 

Other locations impacted by these severe thunderstorms include Mount 
Clemens, New Baltimore, Richmond, Armada, Sterling Heights and 
Rochester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People 
outside should move to a shelter, inside a strong building and away 
from windows.

&&

LAT...LON 4251 8309 4263 8342 4278 8341 4285 8316
      4289 8274 4271 8273 4266 8271
TIME...MOT...LOC 1832Z 270DEG 24KT 4277 8300 4267 8335 

HAIL...1.00IN
WIND...60MPH
 
$$

BT
629 
WWUS53 KDTX 111848
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
248 PM EDT FRI AUG 11 2017

MIC099-125-111930-
/O.CON.KDTX.SV.W.0041.000000T0000Z-170811T1930Z/
Oakland MI-Macomb MI-
248 PM EDT FRI AUG 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR EAST CENTRAL OAKLAND AND MACOMB COUNTIES...

At 247 PM EDT, severe thunderstorms were located along a line
extending from near Macomb Township to east of Pontiac, moving east 
at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

These severe storms will be near...  Richmond around 305 PM EDT. 
New Baltimore around 310 PM EDT.   Sterling Heights around 315 PM 
EDT.   Clinton around 320 PM EDT.   Macomb Township around 325 PM 
EDT. 

Other locations impacted by these severe thunderstorms include 
Pontiac, Romeo, New Baltimore, Richmond, Rochester, Armada, Macomb 
Township, Rochester Hills, Shelby Township and Ray Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People 
outside should move to a shelter, inside a strong building and away 
from windows.

&&

LAT...LON 4258 8308 4265 8329 4276 8326 4284 8310
      4289 8274 4271 8273 4266 8271
TIME...MOT...LOC 1847Z 268DEG 22KT 4274 8293 4267 8323 

HAIL...1.00IN
WIND...60MPH
 
$$

BT
337 
WWUS53 KDTX 111907
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
307 PM EDT FRI AUG 11 2017

MIC125-111916-
/O.CAN.KDTX.SV.W.0041.000000T0000Z-170811T1930Z/
Oakland MI-
307 PM EDT FRI AUG 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OAKLAND COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4268 8309 4279 8307 4289 8274 4271 8273
      4266 8271
TIME...MOT...LOC 1906Z 268DEG 25KT 4273 8277 4271 8302 

$$

MIC099-111930-
/O.CON.KDTX.SV.W.0041.000000T0000Z-170811T1930Z/
Macomb MI-
307 PM EDT FRI AUG 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHERN MACOMB COUNTY...

At 306 PM EDT, severe thunderstorms were located along a line
extending from near New Baltimore to east of Rochester, moving east 
at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

These severe storms will be near...
  New Baltimore around 310 PM EDT. 

Other locations impacted by these severe thunderstorms include New
Baltimore, Romeo, Richmond, Armada, Macomb Township, New Haven, Ray
Center, Chesterfield Township and Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4268 8309 4279 8307 4289 8274 4271 8273
      4266 8271
TIME...MOT...LOC 1906Z 268DEG 25KT 4273 8277 4271 8302 

HAIL...1.00IN
WIND...60MPH
 
$$

BT
700 
WWUS53 KDTX 111921
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
321 PM EDT FRI AUG 11 2017

MIC099-111930-
/O.EXP.KDTX.SV.W.0041.000000T0000Z-170811T1930Z/
Macomb MI-
321 PM EDT FRI AUG 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MACOMB COUNTY WILL
EXPIRE AT 330 PM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However brief 
heavy rain is still possible with these thunderstorms.

LAT...LON 4268 8309 4279 8307 4289 8274 4271 8273
      4266 8271
TIME...MOT...LOC 1920Z 271DEG 18KT 4273 8267 4271 8292 

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:19 PM EDT, 53 minutes earlier.

Area forecast discussion, Aug 11, 1:19 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
119 PM EDT Fri Aug 11 2017

.AVIATION...

Scattered thunderstorms already developing across central MI. Expect
these to be an issue at all sites until about 00z. Trying to time to
a two or three hour window beyond a best chance window will be
difficult with this setup. A brief window of scattered clouds after
00z before low level moisture wraps back into southeast MI after
06z. Enough of a gradient and lack of surface moisture will keep
that moisture as a stratus layer with ceilings just above IFR. That
stratus will slowly lift into broken ceilings with a more diurnal
flavor on Saturday morning, but will take until after 18z to get
above 3000 feet.

For DTW...Still highlighting 21-00Z for the best chance of afternoon
convection although some isolated cells could start initiating
near the airport between 18-19Z.

//DTW THRESHOLD PROBABILITIES...

* Low for ceilings at or below 5000 feet through 06z. High for
  ceilings below 5000 feet from 06Z tonight until 18z Saturday.

* Low for thunderstorms from 18Z-00z Friday.

&&

.PREV DISCUSSION...
Issued at 308 AM EDT Fri Aug 11 2017

DISCUSSION...

Sfc low pressure will track into ern Upper Mi this morning,
associated with an upper trough slowly churning across the northern
Great Lakes. There is a mid level moisture plume now extending
across wrn and cntl Lower Mi, expected to pass through Se Mi in the
09Z to 14Z time frame. Upper level divergence within the exit region
of an upper jet diving across the mid Mississippi Valley will
overspread Se Mi this morning. This combined with the potential for
some nocturnal cloud top cooling early this morning suggests the
upstream convection will hold together to some degree as it works
east this morning.

Lingering elevated convection will diminish by late morning giving
way for afternoon convective development rooted in the boundary
layer. The focus for showers/thunderstorms later today will be
convergence along/ahead of a sfc cold front set to pass through Se
Mi this afternoon. The degree of daytime destabilization will affect
the coverage and intensity of afternoon/evening thunderstorms.
Considering the potential for some residual mid clouds, 0-1km ML
cape will likely peak around 1500 j/kg. Deep layer shear is expected
to range from 30 to 35 knots. Despite the overall marginal
cape/shear parameters, relatively cold mid level temps will
contribute to steep mid level lapse rates. This and a push of mid
level dry air from the west will support good downdraft cape,
suggesting a potential for some strong to severe storms. If there is
some over achievement on daytime heating and/or boundary layer
moisture advection this afternoon, severe storm chances will be much
higher. Convective mode is likely to be a combination of linear and
super cellular (0-1km helicity actually looks quite good along the
eastern third of the forecast area later today).

The depth of mid level dry air will increase in the post frontal
environment, ending the risk of convection from west to east during
the late afternoon and early evening. The upper trough and
associated sfc low will slowly exit east of the UP tonight into
Saturday morning. Low level moisture wrapping around the sfc low
will filter into Se Mi overnight within the low level thermal
trough. This moisture will lift into a fairly extensive strato cu
field on Saturday. Convective cloud depths will be fairly shallow,
but my be deep enough to support some light showers across the thumb
region. A secondary sfc trough axis forecast to push down across
Lake Huron may also contribute to a few afternoon showers in the
thumb. Otherwise the cloud cover and relatively cool low level
airmass will keep daytime highs confined mainly to the 70s.

High pressure will expand into Lower Mi during the later half of the
weekend amidst mid level confluent flow. With some sunshine and a
little moderation in the low level temps, highs on Sunday will push
into the upper 70s/near 80 over much of the area. Model solutions
suggest some weak mid level short wave features will traverse the
region on Monday. These will likely only result in some mid/high
level clouds as the low levels will be quite dry. Building mid level
heights are forecast across the ern US during the course of the work
week, suggesting a modest warming trend across the southern Great
Lakes region.

MARINE...

A weak low pressure system will track slowly across northern MI
today and tonight. This system will pull a cold front through the
eastern lakes this evening likely resulting in showers and
thunderstorms. Winds will be southerly ahead of the system today
before switching to the northwest behind the cold front later this
evening and overnight. Wind gusts today will stay below 20 knots,
but more unstable flow on Saturday should cause gusts to increase
closer to 25 knots across the Huron basin.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....RBP
DISCUSSION...SC
MARINE.......DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 11, 3:20 AM EDT, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
320 AM EDT Fri Aug 11 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-120730-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
320 AM EDT Fri Aug 11 2017

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today. There is a slight chance
of severe weather with the storms this afternoon. The strongest
storms will be capable of producing wind gusts to 60 MPH and hail to
one inch in diameter as they move to the east at 35 MPH. The storms
will be triggered by the interaction of an unstable atmosphere and a
cold front. The strongest storms are expected between 2 PM and 6 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Dispatchers...please notify your emergency managers immediately.
Spotter activation may be needed this afternoon and evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-120730-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
320 AM EDT Fri Aug 11 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today. There is a slight chance
of severe weather with the storms this afternoon, mainly on Lake
Huron south of Port Austin and on Lakes St Clair and Erie. The
strongest storms will be capable of producing wind gusts to 50 knots
and hail to one inch in diameter as they move to the east at 30 knots.
The storms will be triggered by the interaction of an unstable
atmosphere and a cold front. The strongest storms are expected
between 2 PM and 6 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Dispatchers...please notify your emergency managers immediately.
Spotter activation may be needed this afternoon and evening.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SC

In the hours before

Special weather statement, Aug 11, 1:23 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
123 PM EDT FRI AUG 11 2017

MIZ061>063-068>070-111745-
Livingston-Genesee-Macomb-Lapeer-Oakland-St. Clair-
123 PM EDT FRI AUG 11 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LAPEER...
NORTHERN OAKLAND...NORTHWESTERN MACOMB...SOUTHEASTERN GENESEE...
NORTHERN LIVINGSTON AND WEST CENTRAL ST. CLAIR COUNTIES...

At 122 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Oxford to Oak Grove. Movement was
east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Hartland, Fenton, Holly, Oxford, Fowlerville, Almont, Hadley,
Goodrich, Ortonville, Dryden, Metamora, Oak Grove, Clarkston, Lake
Fenton, Lake Orion, Leonard, Holly State Recreation Area, Rose
Center, Tyrone Township and Deerfield Township.

Torrential rainfall and occasional lightning are also occurring
with these storms. The heavy rain may cause localized flooding. Do
not drive your vehicle through flooded roadways. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

LAT...LON 4298 8270 4260 8367 4265 8410 4300 8333
TIME...MOT...LOC 1722Z 256DEG 21KT 4287 8328 4268 8393

RBP

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:23 PM EDTSpecial Weather StatementDTXOakland22 min
Aug 11, 1:51 PM EDTSevere Thunderstorm WarningDTXSanilac54 min
Aug 11, 2:19 PM EDTSpecial Marine WarningDTX86 min
Aug 11, 2:43 PM EDTSpecial Weather StatementDTXLapeer62 min
Aug 11, 3:02 PM EDTSevere Thunderstorm WarningDTXSanilac21 min
Aug 11, 3:09 PM EDTSpecial Weather StatementDTXSaint Clair66 min
Aug 11, 3:16 PM EDTSpecial Weather StatementDTXWayne59 min
Aug 11, 3:46 PM EDTSpecial Marine WarningDTX89 min
Aug 11, 3:46 PM EDTSevere Thunderstorm WarningDTXSanilac37 min
Aug 11, 4:07 PM EDTSpecial Marine WarningDTX38 min
Aug 11, 4:12 PM EDTSpecial Weather StatementDTXOakland48 min
Aug 11, 4:22 PM EDTSpecial Weather StatementDTXSaginaw, Tuscola53 min
Aug 11, 5:21 PM EDTSpecial Weather StatementDTXMacomb54 min
Aug 11, 5:31 PM EDTSpecial Marine WarningDTX59 min
Aug 11, 5:55 PM EDTSpecial Weather StatementDTXMacomb65 min
Aug 11, 6:05 PM EDTSevere Thunderstorm WarningDTXSaint Clair26 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.